MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT DELIVERY SYSTEM

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT DELIVERY SYSTEM
Model Number BEA28-90/I16-30
Medical Device Problem Codes Use of Device Problem (1670); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Codes Failure of Implant (1924); Perforation of Vessels (2135)
Date of Event 03/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it remains implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
On (b)(6) 2021, an evar procedure was performed.The afx introducer system was inserted via right femoral access and a dryseal sheath (12 fr) via left femoral access.The afx2 bifurcated stent graft was inserted into the patients body and seated on the bifurcation.The control cord was then pulled.The bifurcated stent was successfully deployed, but the cord could not be pulled anymore.The doctor then pulled the control cord with relatively a strong force, which resulted in breaking the cord apart.The doctor then attempted to pull the whole assembly of the afx2 delivery system and the sheath.When part of the afx sheath was exposed from the body, this area was found to have an accordion-like deformation.Since the afx introducer sheath had accordion-like deformation, its use was discontinued.A different afx introducer sheath was inserted a vela infrarenal endograft was deployed in the infrarenal area.Since the stent of the afx2 main body did not seem to be fully expanded, a pta balloon catheter was used from the contralateral side to touch up the stent.After only the inner core was carefully advanced by several centimeters.The whole assembly was able to be removed with the red cover detached from the control cord and tucked inside the afx sheath tip.With this removal of the device assembly, part of the vessel intima came along with the sheath, indicating that the sheath had damaged the inside of the blood vessel.The end of the remaining control cord was also legated to the external iliac artery for fixation.After the access vessel was closed, the procedure was completed after the doctor confirming that there were no issues with distal blood flow of the patient.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.There are no other equivalent adverse events/incidents for this lot number existing within the endologix complaint handling system.Endologix received, one (1) afx dilator (standalone), one (1) afx introducer system (dilator inserted into the sheath) and one (1) afx2 delivery system inserted into a sheath (y-connector and control cord).The devices were shipped in a long box and double bagged.Blood and tissue residue were present upon receipt.The devices were decontaminated.A visual analysis and limited functional evaluation were performed.The standalone dilator and the afx introducer system (with dilator inserted into the sheath) did not show any major damage.Both dilators were inserted into the sheath without any issues.The afx2 delivery system was returned inserted into a sheath with the y-connector and control cord.The sheath had major damage.There were kinks and in-folding throughout the sheath.The afx2 deliver system was removed from the sheath.The shaft tip of the delivery system also had kinks and in-folding.The y-connector did not show any major damage except for the yellow ring still being inserted.The control cord was in pieces.The control cord had been cut as by the physician and broke during the procedure as reported was confirmed.The kinks and in-folding on the sheath and tip of the delivery system shaft are evidence that there may have been resistance when advancing or removing the system.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix confirmed the reported broken control cord and damaged introducer.This is consistent with the reported adverse event/incident.The most likely causation for theses events are related to the following off-label contributing factors; the aorta neck length was 13mm but should be greater than or equal to 15mm, there is a sharp infrarenal angle, appears to be greater than 60 degrees but unconfirm this based on the still photo provided, the rcia (right common iliac artery) diameter is 8.2mm but should be 10-23mm, the right access is 6.1mm but should be greater than or equal to 6.5mm, the lcia (left common iliac artery) diameter was 8.2mm but should be 10-23mm and left access was 5.4mm but should be greater than or equal to 6.5mm.Since no medical records of the event were provided, only the procedure planning images with sizing and still photo's of the damaged devices after the event, endologix is unable to confirm how each of these off - label conditions contributed to these events.The procedure related harms identified were an access site complication (right external iliac artery damage) and a retained 10cm length of the control cord fixed to the vessel with a non endologix stent.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: g1,2: contact office- contact has been updated; h3: device evaluated by manufacturer has been updated; h6: method code: remove code: 4114; h6: result code: remove code 3233; h6: conclusion code: remove code 11.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT DELIVERY SYSTEM
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key11749877
Report Number2031527-2021-00182
Device Sequence Number11086850
Product Code MIH
UDI-Device Identifier00818009014597
UDI-Public(01)00818009014597(17)230828
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2023
Device Model NumberBEA28-90/I16-30
Device Lot Number2380846-004
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/06/2021
Supplement Date Received by Manufacturer06/03/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date06/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX INTRODUCER SYSTEM II - 2327163-051
Outcome Attributed to Adverse Event Other;
Patient Age86 YR